GPs have been warned to monitor patients who have been recently initiated on warfarin, as these patients have a paradoxical 71% increased risk of stroke within the first 30 days of use.
The warning comes from a large case–control study of patients with atrial fibrillation in the UK Clinical Practice Research Database, which found the risk of ischaemic stroke was greatest in the first week after patients started the drug, peaking at around three days.
By contrast, the risk of stroke reduced substantially as a result of warfarin use in subsequent months, by around 50% from 30 days onwards.
The authors put their findings down to the potential for warfarin to cause an initial transient state of hypercoagulation, and although they believe the risk likely affects a ‘small subset’ of patients, call for extra vigilance when patients are first started on the drug.
The study was done in a cohort of 70,766 patients diagnosed with atrial fibrillation between 1993 and 2008, of whom 5,519 patients had an ischaemic stroke over four years of follow-up. The stroke cases were each matched for age, sex and timing of atrial fibrillation diagnosis with up to 10 control patients without a stroke event.
Analysis revealed a 71% increased risk of stroke in the first 30 days of warfarin use, compared with no use of antithrombotic therapy. The risk was even higher in the first week, peaking at a 2.3-fold increase at three days.
By contrast, warfarin was associated with a 50% overall reduction in stroke risk 31 to 90 days after treatment started, and a 45% reduced risk beyond 90 days.
Patients with a history of ischaemic stroke were the most vulnerable in the short term – their risk of stroke was more than doubled in the first 30 days of using warfarin, compared with a 30% increase in risk among patients without any history of stroke.
Study author Professor Laurent Azoulay, assistant professor in oncology at McGill University in Montreal, Canada, said: ‘There is no question that warfarin is highly effective in preventing strokes in patients with atrial fibrillation.
‘Thus, our finding that the initiation of warfarin may be associated with an increased risk of stroke should not deter physicians and patients from using this drug, since this likely affects a small number of patients.
‘Future studies should confirm our results, and identify the small subset of patients who may be at risk. However, the results of our study suggest that physicians should be vigilant when initiating warfarin, particularly in the first week of use.’
Dr Terry McCormack, a and a GP in Whitby, North Yorkshire, said the trial was ‘thought provoking’ and could lead to a change in practice, although it left many questions as to how to minimise the potential early risk with warfarin.
Dr McCormack said: ‘This paper at the very least should make us reconsider how we initiate warfarin. What is missing is the method of initiating warfarin – is there a difference between rapid initiation such as 10, 10 and 5 mg in the first three days or a slow build up starting at 1 mg?
‘What is also missing is an analysis of [time in therapeutic range] in the first 30 days. It is a thought provoking trial which may well change practice.’